Minnesota, 2007

Flash Flood in Minnesota, March 14 to 17, 2007

March 14 to 17, 2007 · NWS ABR · 1 event in 1 county or zone

Rapid snowmelt runoff from 25 to 30 inches of snow and ice jamming on the Little Minnesota River and Lake Traverse resulted in flash flooding in Browns Valley. The water came mostly into the northern end of town around 1 to 2 am in the morning of the 14th.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$5.0 million
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ABR wrote it up.

Rapid snowmelt runoff from 25 to 30 inches of snow and ice jamming on the Little Minnesota River and Lake Traverse resulted in flash flooding in Browns Valley. The water came mostly into the northern end of town around 1 to 2 am in the morning of the 14th. One-hundred forty homes received some flooding damage with fifty homes receiving significant damage. Over 100 residents had to be evacuated. Several roads and bridges also received damage from the flooding. The flood waters slowly receded through the early morning hours of the 17th.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Aberdeen, SD wrote its last area forecast discussion before the first event at Mar 14, 12:09 AM CST, 51 minutes earlier.

Area forecast discussion, Mar 14, 12:09 AM CST, 51 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ABERDEEN SD
109 AM CDT WED MAR 14 2007

.UPDATE...
LIGHT RAIN COVERING MUCH OF NORTHERN SD EARLY THIS MORNING.
THUS...INCREASED POPS ACROSS THE CWA INTO WEDNESDAY MORNING.

&&
.PREV DISCUSSION...
.SHORT TERM...TONIGHT THROUGH FRIDAY NIGHT
FOCUS WILL BE ON UPPER LEVEL WAVE TO PUSH THROUGH THE AREA TONIGHT
INTO WEDNESDAY. UPPER WAVE PUSHING EAST THROUGH THE ROCKIES WILL
CONTINUE TO MEANDER EASTWARD TONIGHT INTO EARLY WEDNESDAY. LATEST
GFS RUN ADVERTISING A GREAT DEAL OF LIFT WITH THIS WAVE TONIGHT
INTO WEDNESDAY. BIGGEST ISSUE WILL CONTINUE TO BE AVAILABLE
MOISTURE. LATEST TIME HEIGHT SECTIONS INDICATE INCREASING MOISTURE
THROUGH THE NIGHT...WITH GOOD SATURATION ACROSS MUCH OF THE AREA
INTO WEDNESDAY. DELAYED THE ONSET OF PRECIPITATION FROM NORTH TO
SOUTH TONIGHT AS THE WAVE MOVES INTO THE AREA...WITH THE LOWER
LEVELS REMAINING DRY. ACROSS THE PIERRE TO MURDO AREA...LOW LEVELS
OF THE ATMOSPHERE DO NOT MOISTEN UP UNTIL LATE TONIGHT INTO WED
MORNING. INITIAL PUSH OF COLD AIR CONTINUES WITH THE WINDS ACROSS
EASTERN SOUTH DAKOTA HAVING ALREADY TURNED NORTHERLY. WILL
CONTINUE TO SEE CAA AS H85 TEMPS DROP FROM AROUND +5C THIS EVENING
TO AROUND FREEZING MID DAY WEDNESDAY WITH THE SECOND INFLUX OF
COLDER AIR. EXPECT BEST CHANCE OF PRECIPITATION ACROSS MUCH OF THE
CWA WEDNESDAY WHEN MOISTURE PROGS LOOK BETTER. UPPER WAVE THEN
SHIFTS TO THE EAST INTO WEDNESDAY NIGHT...AS ANOTHER WEAK IMPULSE
PUSHES THROUGH THE AREA. NOT TOO IMPRESSED WITH THIS WAVE...BUT
DID LEAVE IN SLIGHT CHANCE POPS.

AREA OF SFC HIGH PRESSURE BUILDS INTO THE AREA FRIDAY INTO FRIDAY
NIGHT...ALONG WITH COLD CANADIAN AIR. H85 TEMPS DROP TO AROUND -5C
TO -10C ACROSS THE CWA BY MID/LATE DAY FRIDAY. THEREFORE EXPECT A
COOL DOWN INTO THE END OF THE WEEK. ALSO DID DROP MIN TEMPS FRI
NIGHT ACROSS THE EAST...WITH THE COLD AIR IN PLACE AND THE SFC
HIGH CENTERED JUST TO THE EAST OF THE CWA SHOULD SEE TEMPS DROP
OFF QUITE A BIT.

.LONG TERM...SATURDAY THROUGH TUESDAY
DURING THIS TIME PERIOD THE ECMWF AND GFS ARE IN FAIR AGREEMENT
WITH WEST CONUS MID LEVEL RIDGE GRADUALLY SHIFTING TO THE
ROCKIES/CENTRAL CONUS TOWARD THE END OF THE PERIOD. TRICKIEST PART
OF THE FORECAST WILL PROBABLY BE THE MON/TUE TIME PERIOD BEHIND
CANADIAN FRONTAL BOUNDARY. JUST HOW MUCH COOLER WILL IT BE. GFS IS
COLDER THAN ECMWF. FOR NOW HAVE FOLLOWED AN NCEP FLAVORED RECIPE
FOR TEMPERATURES. CONCERNING PRECIPITATION...THESE TYPES OF
PATTERNS TEND TO PRODUCE ONLY LIGHT...IF ANY PCPN...THUS GRIDS
WILL REMAIN DRY.

&&
.AVIATION...
WSR-88D IS SHOWING AN AREA OF RAIN SHOWERS MOVING ALONG THE
NORTHERN BORDER OF SOUTH DAKOTA. THIS RAIN IS ASSOCIATED WITH AN
UPPER LEVEL DISTURBANCE. THE STRONGER RETURNS ARE RAINING UNDER
MOSTLY VFR CEILINGS AND VISIBILITY. IT IS POSSIBLE THAT THE
STRONGEST RAIN SHOWERS WILL REDUCE CEILING OR VISIBILITY TO MVFR
CONDITIONS. THIS AREA WILL MOVE THROUGH BY LATE MORNING TOMORROW.
ANOTHER AND STRONGER UPPER LEVEL DISTURBANCE WILL BRING ANOTHER
MORE SIGNIFICANT RAIN LATE IN THE DAY.

&&
.ABR WATCHES/WARNINGS/ADVISORIES...
SD...NONE.
MN...NONE.
&&

UPDATE...MOHR
SHORT TERM...ALBRECHT
LONG TERM...TDK
AVIATION...KEEFE
Hazardous weather outlook, Mar 13, 9:59 PM CST, 3 hours 1 minute before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ABERDEEN SD
1059 PM CDT TUE MAR 13 2007

SDZ020-022-150400-
CODINGTON-HAMLIN-
1059 PM CDT TUE MAR 13 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHEAST SOUTH
DAKOTA.

.DAY ONE...TONIGHT

MINOR RIVER FLOODING IS EXPECTED TONIGHT ON THE BIG SIOUX RIVER
NEAR CASTLEWOOD. THE BIG SIOUX RIVER NEAR BROADWAY IN WATERTOWN
WILL ALSO RISE...BUT CREST BELOW FLOOD STAGE.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

FLOODING IS EXPECTED TO CONTINUE THROUGH 7 AM CDT TIME WEDNESDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY OR TONIGHT.

MNZ039-046-SDZ003>011-015>019-021-023-033>037-045-048-051-150400-
TRAVERSE-BIG STONE-CORSON-CAMPBELL-MCPHERSON-BROWN-MARSHALL-
ROBERTS-WALWORTH-EDMUNDS-DAY-DEWEY-POTTER-FAULK-SPINK-CLARK-GRANT-
DEUEL-STANLEY-SULLY-HUGHES-HYDE-HAND-JONES-LYMAN-BUFFALO-
1059 PM CDT TUE MAR 13 2007 /959 PM MDT TUE MAR 13 2007/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WEST CENTRAL
MINNESOTA...CENTRAL SOUTH DAKOTA...NORTH CENTRAL SOUTH DAKOTA AND
NORTHEAST SOUTH DAKOTA.

.DAY ONE...TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY OR TONIGHT.

KEEFE

The radar

The Aberdeen radar (KABR), 123 km away, was scanning. The volume nearest the first event began at 06:59 UTC.

Open the radar archive at this moment

Event by event

1 flash flood. Local standard time, as filed.

Flash Flood, Traverse

When
March 14, 1:00 AM CST to March 17, 9:00 AM CST
Where
Traverse County, Browns Vly
Cause
Ice Jam
Property damage
$5.0 million
Reported by
Emergency Manager
Coordinates
45.600, -96.850

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Minnesota in 2007Every state in 2007This day in weather historyWarnings in Minnesota, March 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 23911.